Connective tissue disease , sticky blood, raynauds in fingers and tongue, prescription for hydroxychloroquine? What does this all mean?

I've had enough , the nurse wasn't very helpful I feel totally confused and down in the dumps,just had such a bad flare on sat I had to take steroids , that really helped but the nurse says they don't like to give them too often? Does any of this sound familiar to anyone, or does anyone have a suggestion as to what I do now? Waiting for scan appointment and not due to Rhuemy for 6 months. Any advice would be greatly appreciated .

4 Replies

oldestnewest
  • Rfugeetcty

  • Hi there, you need to join the forum for Hughes Syndrome on here, (sticky blood), lots of members are on Lupus UK and the other way around, some people with Lupus also have this condition. I do. MaryF x

  • Hi Lupdaloop

    I'm sorry your having such a worrying/confusing time. Could you try to bring your Rheumy Appt forward , explain that your confused with what the nurse has said to you and unwell.?.i've been able to do this . Good luck x

  • Hydroxychloroquine is actually an antimalarial, commonly used to treat lupus. It takes anywhere from four to six months for this medication to reach therapeutic levels in the blood.

    Prednisone is the first line of defense for a nasty lupus flare. It also has short and long term side effects. Whenever possible, it should be used to manage a flare and then stopped under doctor's supervision. Prednisone causes weight gain. Over time, prednisone on a dose as low as 10 mg can cause bone loss. Large doses over time can cause bone death requiring joint replacements.

    Sticky blood, or antiphospholipid antibody syndrome, is treated with blood thinners (Coumadin/warfarin). There are certain dietary restrictions when taking these medications. Regular blood work is required. "Sticky blood" means you are at increased risk for heart attack or stroke. This should be addressed with the appropriate medication. Insist that your doctors address this situation.

    Raynaud's typically occurs in the hands and feet. You are the first person I have encountered who has it in the tongue. Raynaud's is a malfunction of the nervous system. In the face of cold or stress, the nervous system shuts down the small blood vessels turning the extremities white and then a purplish blue. Medications that open the blood vessels, vasodilators, might be prescribed in extreme cases. Stress management and keeping the extremities warm are important strategies.

    Since there are no definitive tests for lupus, it may take time to get a diagnosis. In the mean time, it sounds like they are treating you as if you do have lupus. That's fine. At first, all the rheumatologist would do is put you on steroids and hydroxychloroquine. Personally, I would make an appointment with a hematologist/oncologist to treat the "sticky blood."

    If you do have lupus, often treatment is a process of trial and error. Lupus can affect each patient differently. Even if two patients have the same symptoms, they may not respond to the same medication the same way.

You may also like...